Thursday, 7 May 2015

Another night time hypo


Just before going to bed (at 21:48), I checked my BG level and my meter gives me a whooping 19.2 mmol/L !! The normal range is between 4 and 6. With a value of 19 you should be getting worried about DKA.
You have the following options:
  1. Do nothing and go to sleep.
  2. Eat something.
  3. Measure the BG level again.
  4. Inject some insulin.
  5. Freak out.
  6. Test for ketones.
Let's consider what can happen with each option:
  1. This might be a dangerous option, the level might be rising, who knows. You might wake up feeling crap with a 20+ morning value, or you might just go into a coma while sleeping, or you can end up feeling okay but lots of nerves were damaged during the night that will kill you in the long-run.
  2. Eating something will most likely increase your DKA/coma/damage risk....
  3. This might help just to confirm that your BG level is very high, but it might cause an endless loop. (Measuring your BG level and then again and then again and then again ... )
  4. Probably a good option, but how much insulin ?? If you knew the rate of change, then it might be possible to calculate the amount needed more accurately. 
  5. It might provide temporary relief, but it's not really going to change anything for the better.
  6. Also a valid option, but you need to have ketone test strips, which I don't have at the moment. You also need to select another action after performing the test.
So, I went with option 4. I decided to inject a small amount of 4 units (Apidra, rapid acting). Being aware that I need to try and sleep and don't want to experience a hypo while sleeping, I ate 100ml of yoghurt and a guava. Basically taking option 2 after option 4. Just in case 4 units were too much, I made sure there was something in my stomach that will release some glucose for a short while. I thought I covered every scenario and everything is set for a good night sleep...

.... wrong ..... at 0:30 I woke up covered with sweat all over, literally dripping from my face, body, ... 
As seen in the image, my BG level dropped to 2.1 mmol/L. I took a few sips of golden syrup and a few glucose sweets and went back to sleep. This is why you will always see a golden syrup bottle next to my bed and in my car. The syrup saved my life more than once during severe hypo's.

If someone you know with T1D happens to have a severe hypo, grab a bottle of syrup and squeeze it into their mouths, even if they try to resist you. Don't trust anything the person say, just get enough syrup into his/her mouth until they snap out of it. 

No comments:

Post a Comment